Tohoku Mathematical Journal

Polyharmonic functions of infinite order on annular regions

Ognyan Kounchev and Hermann Render

Full-text: Open access


Polyharmonic functions $f$ of infinite order and type $\tau$ on annular regions are systematically studied. The first main result states that the Fourier-Laplace coefficients $f_{k,l}(r)$ of a polyharmonic function $f$ of infinite order and type $0$ can be extended to analytic functions on the complex plane cut along the negative semiaxis. The second main result gives a constructive procedure via Fourier-Laplace series for the analytic extension of a polyharmonic function on annular region $A(r_{0},r_{1})$ of infinite order and type less than $1/2r_{1}$ to the kernel of the harmonicity hull of the annular region. The methods of proof depend on an extensive investigation of Taylor series with respect to linear differential operators with constant coefficients.

Article information

Tohoku Math. J. (2), Volume 65, Number 2 (2013), 199-229.

First available in Project Euclid: 25 June 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 31B30: Biharmonic and polyharmonic equations and functions
Secondary: 32A07: Special domains (Reinhardt, Hartogs, circular, tube) 42C15: General harmonic expansions, frames

Polyharmonic function annular region Fourier-Laplace series Linear differential operator with constant coefficient Taylor series analytical extension


Kounchev, Ognyan; Render, Hermann. Polyharmonic functions of infinite order on annular regions. Tohoku Math. J. (2) 65 (2013), no. 2, 199--229. doi:10.2748/tmj/1372182722.

Export citation


  • E. Almansi, Sull'integrazione dell'equazione differenziale $\Delta^{2n}=0$, Annali di Mathematica, Serie III, 2 (1899), 1–59.
  • N. Aronszajn, T. M. Creese and L. J. Lipkin, Polyharmonic functions, Clarendon Press, Oxford, 1983.
  • N. Aronszajn, Sur les décompositions de fonctions analytique uniformes et leur applications, Acta Math. 65 (1935), 1–156.
  • V. Avanissian, Cellule d'harmonicité et prolongement analytique complexe, Hermann, Paris, 1985.
  • S. Axler, P. Bourdon and W. Ramey, Harmonic function theory, Springer, New York, 1992.
  • B. Bacchelli, M. Bozzini, C. Rabut and M. Varas, Decomposition and reconstruction of multidimensional signals using polyharmonic pre-wavelets, Appl. Comput. Harmon. Anal. 18 (2005), 282–299.
  • M. S. Baouendi, C. Goulaouic and L. J. Lipkin, On the operator $\Delta r^{2}+\mu( \partial/\partial r) r+\lambda$, J. Differential Equations 15 (1974), 499–509.
  • C. A. Berenstein and R. Gay, Complex analysis and special topics in harmonic analysis, Springer-Verlag, New York, 1995.
  • P. Ebenfelt, Holomorphic extensions of solutions of elliptic partial differential equations and a complex Huygens' principle, J. London Math. Soc. (2) 55 (1997), 87–104.
  • J. Edenhofer, Integraldarstellung einer $m$-polyharmonischen Funktion, deren Funktionswerte und erste $m-1$ Normalableitungen auf einer Hypersphäre gegeben sind, Math. Nachr. 68 (1975), 105–113.
  • M. Engliš and J. Peetre, A Green's function for the annulus, Ann. Mat. Pura Appl. (4) 171 (1996), 313–377.
  • T. Futamura, K. Kishi and Y. Mizuta, A generalization of Bôcher's theorem for polyharmonic functions, Hiroshima Math. J. 31 (2001), 59–70.
  • T. Futamura, K. Kishi and Y. Mizuta, Removability of sets for sub-polyharmonic functions, Hiroshima Math. J. 33 (2003), 31–42.
  • K. Fujita and M. Morimoto, On the double series expansion of holomorphic functions, J. Math. Anal. Appl. 272 (2002), 335–348.
  • S. K. Godunov, Ordinary differential equations with constant coefficient, Transl. Math. Monogr. 169, American Mathematical Society, Providence, RI, 1997.
  • W. K. Hayman and B. Korenblum, Representation and uniqueness theorems for polyharmonic functions, J. Anal. Math. 60 (1993), 113–133.
  • L. K. Hua, Harmonic analysis of functions of several complex variables in the classical domains, Science Press, Translated from the Russian, which was a translation of the Chinese original, by Leo Ebner and Adam Korányi. With a foreword by M. I. Graev, Reprint of the 1963 edition, Transl. Math. Monogr. 6, American Mathematical Society, Providence, R. I., 1979.
  • H. Kalf, On the expansion of a function in terms of spherical harmonics in arbitrary dimensions, Bull. Belg. Math. Soc. Simon Stevin 2 (1995), 361–380.
  • D. Khavinson and H. S. Shapiro, The heat equation and analytic continuation: Ivar Fredholm's first paper, Exposition. Math. 12 (1994), 79–95.
  • O. Kounchev, Sharp estimate for the Laplacian of a polyharmonic function, Trans. Amer. Math. Soc. 332 (1992), 121–133.
  • O. Kounchev, Minimizing the Laplacian of a function squared with prescribed values on interior boundaries–-theory of polysplines, Trans. Amer. Math. Soc. 350 (1998), 2105–2128.
  • O. Kounchev, Multivariate polysplines: applications to numerical and wavelet analysis, (English summary) Academic Press, Inc., San Diego, CA, 2001.
  • O. Kounchev and H. Render, Polyharmonic splines on grids $Z\times aZ^{n}$ and their limits, Math. Comp. 74 (2005), 1831–1841.
  • O. Kounchev and H. Render, Cardinal interpolation with polysplines on annuli, J. Approx. Theory 137 (2005), 89–107.
  • O. Kounchev and H. Render, Holomorphic continuation via Laplace-Fourier series, (English summary) Complex analysis and dynamical systems III, 197–205, Contemp. Math. 455, Amer. Math. Soc., Providence, RI, 2008.
  • P. Lelong, Sur la définition des fonctions harmoniques d'ordre infini, C. R. Acad. Sci. Paris 223 (1946), 372–374.
  • Y. Li, On the Recurrence Relations for B-Splines Defined by Certain L-splines, J. Approx. Theory 43 (1985), 359–369.
  • E. Ligocka, On duality and interpolation for spaces of polyharmonic functions, Studia Math. 88 (1988), 139–163.
  • W. R. Madych and S. A. Nelson, Polyharmonic Cardinal Splines, J. Approx. Theory 60 (1990), 141–156.
  • Ch. Micchelli, Cardinal $L$-spline, In: Studies in Spline Functions and Approximation Theory, (Eds. S. Karlin et al.), 203–250, Academic Press, New York, 1976.
  • M. Morimoto, Analytic functionals on the sphere, Transl. Math. Monogr. 178, American Mathematical Society, Providence, RI, 1998.
  • C. Müller, Spherical harmonics, Lecture Notes in Math. 17, Springer-Verlag, Berlin-New York, 1966.
  • M. Nicolesco, Recherches sur les fonctions polyharmoniques, Ann. Sci. Ecole Norm. Sup. 52 (1935), 183–220.
  • H. Render, Real Bargmann spaces, Fischer decompositions and sets of uniqueness for polyharmonic functions, Duke Math. J. 142 (2008), 313–352.
  • H. Render, Reproducing kernels for polyharmonic polynomials, Arch. Math. 91 (2008), 135–144.
  • B. A. Shaimkulov, On holomorphic extendability of functions from part of the Lie sphere to the Lie ball, Siberian Math. J. 44 (2003), 1105–1110.
  • L. Schuhmaker, Spline Functions: Basic Theory, John Wiley, New York, 1981.
  • S. L. Sobolev, Cubature formulas and modern analysis: An introduction, Gordon and Breach Science Publishers, Montreux, 1992.
  • E. M. Stein and G. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Mathematical Series, No. 32, Princeton University Press, Princeton, N. J., 1971.
  • I. N. Vekua, On metaharmonic functions (Russ., English summary), Trudy Tbiliss. Mat. Inst. 12 (1943), 105–174. (An English translation is in I. N. Vekua, New Methods for solving elliptic equations. Amsterdam: North Holland 1967).
  • I. N. Vekua, New methods for solving elliptic equations, North-Holland Series in Applied Mathematics and Mechanics, Vol. 1, North-Holland Publishing Co., John Wiley & Sons, Inc., New York, 1967.